The American Academy of Dermatologists doesn’t agree with the black box warning on Elidel:

“The AAD is very disappointed with this ruling by the FDA,” AAD spokeswoman Abby Van Voorhees, MD, tells WebMD. “We don’t think the science supports this harsh labeling. The link to cancer was not proven, and the data shows these medications to be quite safe.”

Eczema patients — and their doctors — are going to be frightened by the warning, says Van Voorhees, assistant professor and director of the psoriasis and phototherapy treatment center at the University of Pennsylvania.

“Eczema patients have a lot of pain and suffering, and we worry they might not get these medicines due to unwarranted fear,” she says. “This is a medication that can be very helpful for patients. We would hate to see them be inadequately treated as a consequence.”

Comments are moderated before they are published. Please read the comment policy.

  • Anonymous

    I noticed that in the article they do not discuss the very real and possibly serious side-effects of the hydrocortisone creams and ointments that are the more traditional treatment for eczema.

  • Anonymous

    I was prescribed elidel. I asked my derm. whether there were any risks, he said no.

    It didn’t help my exzema–that seemed to go away with chapstick.

    Dermatologists don’t know what they’re doing 90% of the time; I can’t see how more consumer information won’t help.

  • kate

    I have fairly severe ezcema (atopic dermatis) on my hands, face, ankles, and knees and I have had it for my entire life (I am 28). Elidel is *great*–I can use it on my face, unlike hydrocortizones, and I can use it to prevent worsening of the breakouts on my hands (this is especially good, since life-long use of hydrocortizones has thinned the skin on the back of my hands and Elidel doesn’t cause thinning). I have no problems with more consumer information when that information is actually backed up by science, but I do have problems with scaring people away from possibly better medications without any real scientific basis. The FDA is trying to make up for oversights on past drugs by overreacting on this one–that may make political sense, but it is not a medical decision. Elidel may very well cause these side effects, but that has not been in any way proven.